Michigan, 2018Damaging Winds in Michigan, September 5, 2018
September 5, 2018 · NWS GRR · 2 events in 2 counties and zones
Isolated wind damage in the form of several downed trees and a few power outages occurred due to isolated severe storms on September 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated wind damage in the form of several downed trees and a few power outages occurred due to isolated severe storms on September 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 5, 2:26 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 5, 2:26 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Wed Sep 5 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 326 PM EDT Wed Sep 5 2018
A cold front moving through Lower Michigan will generate
thunderstorms this evening. Cooler and less humid weather will
filter in behind the front for the remainder of the week. We may see
some rain late in the weekend depending on the track of what's left
of tropical storm Gordon. Highs in the 70s and lows in the 50s are
expected beginning Thursday and continuing through the middle of
next week.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 326 PM EDT Wed Sep 5 2018
Forecast concerns deal with convective trends tonight.
Surface analysis at 3 pm shows a cold front stretching from near
Cheboygan southwest to Ludington. Radar shows a broken line of
storms along/ahead of the front and we expect showers/storms to roll
through the cwa this evening. Conditions ahead of the front are
fairly ripe for storms. Shear isn't much...less than 25 knots, but
SBCAPE is decent...2000 j/kg and so is DCAPE....1200 j/kg, which
suggest a downdraft threat. There have been some bowing line
segments in Wisconsin and we'll watch for those types of cell as
they cross the lake. The cold front will push through the cwa by
late evening leaving shallow cooler air behind. It's possible we
could see some patchy fog overnight.
We'll see decreasing cloudiness beginning Thursday with mostly clear
skies continuing into Friday. Lows in the 50s and much less humid
weather is expected for the next few days.
.LONG TERM...(Saturday through Wednesday)
Issued at 326 PM EDT Wed Sep 5 2018
High pressure over Ontario will feed cooler and drier air across
Michigan over the weekend. Meanwhile, the remnants of tropical storm
Gordon will get caught up in the frontal boundary over Missouri and
begin to move northeast toward Lower Michigan. Model trends have
tended to push the main area of precipitation with it farther
southeast. However, the southeast cwa still could see some rain from
the system Sunday/Sunday night. Conditions will dry out Monday and
continue through mid week with high pressure over the Great Lakes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 125 PM EDT Wed Sep 5 2018
Showers/storms beginning to develop over the area as a cold front
approaches. Included storms at the taf sites late this afternoon.
This front has shallow cool air behind it and likely won't be
enough to scour our low level moisture. As a result, we'll likely
see some fog and IFR conditions overnight.
&&
.MARINE...
Issued at 326 PM EDT Wed Sep 5 2018
Small craft advisory remains in effect until 8 pm. Waves will
continue to decrease late this afternoon and early evening. It's
possible we may need to extend the advisory through midnight, but
will wait until closer to 8 pm to make that call depending on wave
heights at the time.
&&
.HYDROLOGY...
Issued at 124 PM EDT Wed Sep 5 2018
River levels are running high across West Michigan, but the latest
observations are showing most locations falling. More rain, up to an
inch, could fall this afternoon/evening leading to some minor
flooding. A dry Thursday into Saturday should lead to lower river
levels through the weekend. The track of Gordon's remnants will
determine precipitation into early next week and could increase the
threat for river flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
043-050-056.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...04
AVIATION...04
HYDROLOGY...63
MARINE...04Hazardous weather outlook, Sep 5, 3:00 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Wed Sep 5 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Wed Sep 5 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are likely this afternoon and evening. Severe
weather is not likely, however some storms may have winds up
around 50 mph and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be a chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely.
LMZ844>849-060800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Wed Sep 5 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are likely this afternoon. Severe weather is not
likely, however some storms may have winds up around 50 mph and
locally heavy downpours.
Conditions will be hazardous for Small Craft and swimmers through
today, especially north of Holland where waves will be at or above
4 feet.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely.
NJJ
In the hours before
Special weather statement, Sep 5, 3:47 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
447 PM EDT WED SEP 5 2018
MIZ056-052130-
Ottawa MI-
447 PM EDT WED SEP 5 2018
...SIGNIFICANT WEATHER ADVISORY...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Haven, moving east at 45 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Holland... Grand Haven... Hudsonville...
Zeeland... Coopersville... Ferrysburg...
Fruitport... Beechwood... Jenison...
Spring Lake... Wright... Lamont...
Drenthe... Bauer... Grand Valley...
Jamestown... Allendale... Olive Center...
Nunica... Eastmanville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4312 8579 4277 8578 4277 8621 4286 8621
4298 8622 4312 8627
TIME...MOT...LOC 2047Z 267DEG 38KT 4300 8628
BORCHARDTLocal storm report, Sep 5, 4:20 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HEAVY RAIN 1 W GRAND HAVEN 43.05N 86.24W
09/05/2018 M0.77 INCH OTTAWA MI MESONET
RAINFALL SINCE 4:45PM NEAR PROSPECT ST AND S
HARBOR DR.
&&Special weather statement, Sep 5, 4:56 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
556 PM EDT WED SEP 5 2018
MIZ051-057-058-064-065-052300-
Montcalm MI-Ionia MI-Allegan MI-Barry MI-Kent MI-
556 PM EDT WED SEP 5 2018
...GUSTY WINDS ALONG AND BEHIND AN OUTFLOW BOUNDARY...
At 554 PM EDT, Doppler radar was tracking an area of gusty winds
behind an outflow boundary from Sand Lake southwartward to Grand
Junction. Gusty winds of 45 to 50 mph are possible behind the
boundary.
Locations impacted include...
Grand Rapids... Ionia... Greenville...
Hastings... Belding... Allegan...
Plainwell... Lowell... Stanton...
Wyoming... Kentwood... East Grand Rapids...
Rockford... Wayland... Otsego...
Middleville... Lake Odessa... Nashville...
Caledonia... Saranac...
LAT...LON 4296 8562 4330 8556 4343 8486 4277 8508
4243 8507 4242 8610
TIME...MOT...LOC 2154Z 263DEG 33KT 4293 8557
BORCHARDTLocal storm report, Sep 5, 5:15 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
09/05/2018 M41 MPH KENT MI ASOS
WIND GUST AT GRAND RAPIDS ASOS.
&&Thunderstorm Wind, Montcalm
- When
- September 5, 5:19 PM EST to 5:23 PM EST
- Where
- Montcalm County, 0.69 mi S of Sheridan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.210, -85.070
Several large trees were blown down and a few power outages were reported.
Thunderstorm Wind, Gratiot
- When
- September 5, 5:41 PM EST
- Where
- Gratiot County, 1.66 mi ENE of New Haven Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.260, -84.750
Several trees were blown down on Pierce Rd. between Bliss Rd. and Pingree Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, September 5 to 9, 20181 death · $192,000 · EF0 · 18 events
- Flash Flooding and Hail in Ohio, September 5, 2018$89,000 · 50 kt wind · 14 events
- Damaging Winds in Ohio, September 5, 2018$66,000 · 52 kt wind · 6 events
- Flash Flooding in Kansas, September 5 to 7, 201813 events
- High Surf in Hawaii, September 5 to 8, 20189 events
- Flooding in Kansas, September 5 to 6, 2018$2,000 · 8 events
- Damaging Winds in Indiana, September 5, 201855 kt wind · 4 events
- Damaging Winds in New York, September 5, 201860 kt wind · 3 events
- Flood and Hail in Kentucky, September 5, 2018$10,000 · 0.75 in hail · 3 events
- Flooding in Oklahoma, September 5, 20183 events
- Damaging Winds in New York, September 5, 2018$6,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Huron, September 5, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786696, 786697.